The FDA issued the warning Thursday, saying the popular over-the-counter pain reliever can cause a rash, blisters and, in the worst case, widespread damage to the surface of skin.
The FDA called for these potential symptoms to be listed on the warning label of any medication that includes acetaminophen.
Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction issued a statement saying consumers shouldn't be overly panicked about the possibility of having symptoms. Since 1969, only 107 cases of severe skin reaction have been caused by acetaminophen, ABC News reported.
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” she said. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Hertz added. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”
Notable deaths of 2014 [PHOTOS]